Double Dose, Double Trouble – Dilantin Toxicity

98 y/o female had a long history of seizures was treated with Dilantin (phenytoin) 100 mg twice daily.  The Dilantin level was routinely drawn every 6 months and had been in the 6-10 range for quite sometime (normal total level is 10-20, but there are multiple variables that can make the value less than accurate).  The most recent level was 5 and the primary provider was concerned it was too low and increased the dose from 100 mg BID to 200 mg BID.

Keep in mind this patient had not had a seizure for years.  This patient’s albumin was lower as well, which actually increases the corrected Dilantin value as well.  An increase in a maintenance dose like this with Dilantin should scare you.  I have seen toxicity result several times due to inappropriate increases.

Dilantin is metabolized by a few different enzymes, and when those enzymes get saturated, the amount of Dilantin in the body can skyrocket quickly.  Think of a hockey stick type curve.  So clinically what this means is that when you start to hit the upward slope of that curve, small increases in dose is the usual practice.  MODERATE TO LARGE INCREASES IN DILANTIN CAN LEAD TO HUGE JUMPS IN LEVELS!  Pharmacokinetics is an ugly word for some, but not knowing the kinetics of Dilantin can harm patients.

Within a week or two, this patient began displaying signs of Dilantin toxicity – GI symptoms, difficulty with walking, lethargy, and confusion.  She was hospitalized and was diagnosed with Dilantin toxicity with a total level of 28.

If you haven’t subscribed yet for future updates and access to more free clinical medication content, please Click Here to do so!

3 Comments

  1. Cole Sloan

    Great write up, one thing we always worry about in the ED is phenytoin toxicity manifesting as seizures. Happened a few years back where a pt was ‘loaded’ with phenytoin at an OSH, arrived in our ED with no mention of the recent loading dose. Pt had report of recent sz with low level at OSH (we did see that in the labs). Was given another load, started seizing again (phenytoin level uncorrected for albumin/renal fxn was >35). Can’t be too careful with Dilantin!

    here’s a nice case series from Singapore (n=3) about this paradoxical reaction. http://www.ncbi.nlm.nih.gov/pubmed/10487084
    (If you’re subscription to the Singapore Medical Journal I can provide a quick synopsis).
    [email protected]

    Reply
  2. Geo Demos

    Also adding another agent (Warfarin) which competes with the Phenytoin metabolism can make it difficult to manage both INR and phenytoin levels. Compound this with tube-feedings and you really have a complex situation which we see often in LTC facility residents.

    Reply
    • Eric Christianson

      Thanks for sharing!

      Reply

Trackbacks/Pingbacks

  1. Albumin and Phenytoin, You Can Have a Lot of One Without the Other - Med Ed 101 - […] is one of the most complicated drugs – here’s another classic example why it is so tough to […]

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

July 23, 2014

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories